The notion that hormonal contraception and depression are linked is nothing new, but a recent study has more evidence of a potential link.
Still, the scientific community is conflicted when it comes to saying that some birth control can actually cause depression.
The study, published this week in JAMA Psychiatry, noted an increased risk for first-time antidepressant use and an initial diagnosis of depression among women using hormonal birth control, especially adolescents.
Mood symptoms are known reasons why some women stop using hormonal birth control.
What researchers found
Dr. Øjvind Lidegaard, the lead researcher from the University of Copenhagen, studied data from more than 1 million women and girls in Denmark from 2000 to 2013. The women ranged in ages from 15 to 34.
His team noted that 55 percent of the women were current or recent birth control users. Of them, 133,178 received prescriptions for antidepressants and 23,077 had been diagnosed with first-time depression.
Compared with women who were not on hormonal birth control, those who used combined (estrogen and progestin) oral contraceptives had a 1.23 times higher relative risk of going on an antidepressant for the first time.
The risk for women taking progestin-only pills was 1.34-fold. Estimated risks for depression diagnoses were similar or lower.
In adolescents, researchers noted a 1.8 times higher risk of going on an antidepressant on combined oral contraceptives and a 2.2 times higher risk on progestin-only pills.
Adolescent girls who used non-oral products such as the patch and intrauterine devices (IUDs) had a 3 times higher risk for first use of an antidepressant. Estimated risks for first diagnoses of depression were similar or lower.
Lidegaard told Healthline that they have not found other explanations for this association. So, does birth control cause depression?
“Until further, we consider it as a probable causal relationship,” he responded.
He noted that women with depression should consider alternatives to hormonal contraception.
Birth control to avoid?
Dr. M. Susan Scanlon, a gynecologist at the Midwest Center for Women’s HealthCare in Illinois, told Healthline the study results are consistent with her observations treating adolescents.
“I try to avoid these products in my young patients with a history of depression,” she said. “I do have occasional patients complain of depressed mood, but more often I find combination OCPs to be helpful to decrease the fluctuating mood symptoms associated with PMS [premenstrual syndrome] and PMDD [premenstrual dysphoric disorder].”
In reviewing the study, Scanlon noted the greater increase in symptoms of depression found in adolescents using progestin IUDs compared to both combination- and progestin-only OCPs. The number of IUD users was only a fraction of the patients using OCPs, so perhaps the small sample size was a factor.
The American College of Obstetricians and Gynecologists recommends long-acting reversible forms of contraception such as IUDs in adolescent and college-aged patients.
The higher rates of depression in women on LARCs will make following that guideline “challenging,” Scanlon noted.
She will continue to offer IUDs, but said the study’s results draw attention to the importance of proper screening prior to IUD insertion.
“It will be important for all clinicians to carefully screen their patients for a history or risk of depression during contraceptive counseling,” she said, adding that following up within the first three to six months will also be useful.
Scanlon said the study doesn’t indicate that synthetic progestin causes depression, but the findings would encourage greater research to better understand the role it plays.
In an article published last year by Massachusetts General Hospital, Dr. Ruta Nonacs, Ph.D., a psychiatrist with the hospital’s Perinatal and Reproductive Psychiatry Clinical Research Program, said some women report mood swings or depression when on an oral contraceptive.
They are referred to as women with OC dysphoria. Nonacs wrote that women with the ailment often stop taking the medication before finishing the first pack.
Conflicting studies cause confusion
This isn’t the first study on birth control and mood.
A 1999 study out of Harvard looked at the link between oral contraception and mood. Of 658 women studied, researchers found that 16 percent said their mood worsened on the medication, while 12 percent said their moods improved. About 70 percent had no mood change.
Women with a history of depression were more likely to experience worsened moods on the pill compared to those who hadn’t experienced depression.
A 2013 study of 6,654 sexually active non-pregnant women aged 25 to 34 years found that users of hormonal contraceptives had lower mean levels of depressive symptoms than women using other forms of contraception or no contraception.
Keely Cheslack Postava, Ph.D., a Psychiatric Epidemiology Training Fellow at Columbia University who participated in the 2013 study, told Healthline that previous studies show conflicting evidence about the relationship between hormonal contraception and women’s mental health.
“One aspect that needs further study is the distinction between diagnosed or treated depression — which was the focus of this study — versus depressive symptoms that may or may not have come to medical attention,” she said.